Chemocare.com

Care During Chemotherapy and Beyond

Nephrotoxicity (Renal Toxicity)



What Is Nephrotoxicity (Renal Toxicity)?

Nephrotoxicity is one of the most common kidney problems and occurs when your body is exposed to a drug or toxin that causes damage to your kidneys. When kidney damage occurs, you are unable to rid your body of excess urine, and wastes. Your blood electrolytes (such as potassium, and magnesium) will all become elevated.

Nephrotoxicity can be temporary with a temporary elevation of lab values (BUN and/or creatinine).  If these levels are elevated, these may be due to a temporary condition such as dehydration or you may be developing renal (kidney failure). If the cause of the increased BUN and/or creatinine levels is determined early, and your healthcare provider implements the appropriate intervention, permanent kidney problems may be avoided.

Nephrotoxicity may also be referred to as renal toxicity.

Signs & Symptoms of Nephrotoxicity: How Is Nephrotoxicity Diagnosed?

Lab Work:

1. Blood Urea Nitrogen (BUN)

Your BUN reflects the amount of nitrogen that is present in your body in the form of a waste product called urea.  BUN is used to determine if there is extra nitrogenous wastes in your blood stream, which should have been filtered out of your kidneys.

One of the symptoms of kidney problems is the failure to filter as much urea as is necessary.  An excess of nitrogen compounds in the blood may lead to uremia.

2. Creatinine

The serum Creatinine (cree-AT-in-een) is present after the chemical Creatine (cree-uh-TEEN) is broken down by the body in order to make energy for your muscles.  The kidneys are normally able to filter out large amounts of creatinine on a daily basis. However, when kidney problems are present, your creatinine levels will increase, reflecting less creatinine being filtered out through the kidneys.

Normal Values - Kidney Function Tests*
Blood Urea Nitrogen (BUN) 10-25 mg/dL
Creatinine 0.7-1.4 mg/dL
*normal values may vary from laboratory to laboratory


Causes Of Elevated BUN and Creatinine Levels:

There are many causes of elevated BUN and Creatinine levels, including:

  • There may be a blockage of blood flow to or from the kidney. This may be caused by kidney stones or a tumor. Low blood pressure or irregular heart rhythms may be preventing blood flow to the kidneys and may produce signs of kidney problems.
  • You may be dehydrated.
  • A urinary infection, or nephritis (inflammation of one or more of your kidneys)
  • Drug toxicity - risk for kidney problems may be from:
    • Chemotherapy drugs such as: Cisplatin, Carboplatin, Carmustine, Mitomycin, high-dose Methotrexate.
    • Biologic therapy such as Interleukin-2, or Interferon Alfa.
    • Antibiotics (such as Amphotericin B, Gentamycin and Vancomycin
    • Angiotensin-Converting Enzyme (ACE) Inhibitors - used in heart failure or after a heart attack. ACE inhibitors are given to diabetics with mild kidney disease, yet you should not stay on them once your creatinine levels are elevated significantly, or a specialist has recommended that you stay on these medications.
    • Non-steroidal Anti-inflammatory Drugs (NSAID's like Ibuprofen)
    • Some diuretics - such as Furosemide - may cause kidney failure; yet it may, in some cases (like congestive heart failure with fluid overload), be used in the treatment of your condition.
    • Intravenous (IV) radiocontrast dye - certain "dyes" may be injected into your bloodstream during a radiology procedure to improve the "picture" that is seen on CT scan, MRI or x-ray. These dyes, if you are at risk for kidney failure, or when given in combination with certain other medications, may cause further kidney problems.
    • Other drugs may cause temporary elevations in BUN and/or Creatinine. If you are at risk for developing kidney failure, your healthcare provider will monitor you closely for nephrotoxicity symptoms of other kidney problems.
  • You may have had a heart attack or are in congestive heart failure.
  • An enlarged prostate gland in men.
  • You may have a bleed in your gastrointestinal tract or stomach (GI bleed).
  • You may have been eating a lot of protein in your diet.
  • Long-standing low blood pressure levels.
  • Diabetes mellitus (diabetic nephropathy).

Read More About:
Kidney Problems | Nephrotoxicity | AzotemiaProteinuriaUrinary Tract Infection (UTI)

Note:  We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about symptoms of kidney problems and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.